Reversal of Pediatric Opioid Toxicity with Take-Home Naloxone: a Case Report
Take-home naloxone, an opioid antagonist, has become part of a multimodal approach to curbing opioid-related mortality. However, there is little information about the utility of take-home naloxone in pediatric patients. We report a case of opioid toxicity after exposure to methadone in a pediatric patient, which was successfully reversed with take-home naloxone.
A previously healthy 22-month-old girl ingested an unknown amount of liquid methadone. The child became progressively somnolent. The mother administered intranasal naloxone at home with reversal of somnolence. The patient presented to the emergency department and had recurrence of symptoms. The patient was placed on a naloxone infusion and discharged from a tertiary care facility, uneventfully, 2 days after ingestion.
To our knowledge, we report the first case of pediatric opioid toxicity reversed by take-home naloxone. In the setting of rising opioid-related mortality, providers and public health officials should consider expanding access of take-home naloxone for children at high risk for opioid overdose.
Compliance with Ethical Standards
Consent for publication of this case was obtained and provided to the journal in accordance with JMT policy.
Conflicts of Interest